Alert archive / Texas / Flash Flood Watches in 2020

Flash Flood Watch 3, NWS Austin/San Antonio, TX

September 20, 2020DeWitt County, Fayette County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 20, 2020, 4:20 AM CDT for DeWitt County, Fayette County, Lavaca County, Texas. It took effect at Sep 20, 2020, 7:00 PM CDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2020, 4:20 AM CDT (09:20 UTC)
In effect from
Sep 20, 2020, 7:00 PM CDT
Expired
Sep 22, 2020, 4:33 PM CDT
In force
46 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties DeWitt County, TX, Fayette County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 97 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WGUS64 KEWX 200920
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
420 AM CDT Sun Sep 20 2020

TXZ209-224-225-201730-
/O.NEW.KEWX.FF.A.0003.200921T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-De Witt-Lavaca-
Including the cities of La Grange, Cuero, and Halletsville
420 AM CDT Sun Sep 20 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
EVENING...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, De Witt, Fayette, and Lavaca. 

* From this evening through Tuesday evening

* Tropical Storm Beta is forecast to make landfall along the
  middle Texas Coast late Monday night and early Tuesday morning.
  Rainbands from the storm should start to impact parts of South
  Central Texas by late in the day today. Rain will continue to
  increase across the Coastal Plains for Monday and Tuesday as the
  storm approaches, moves inland, and then weakens as it moves to
  the north and east. Rainfall totals between 4 to 6 inches are
  possible in the Flash Flood Watch area, with localized higher
  totals possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
7 follow-up statements
633 
WGUS64 KEWX 201931
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
231 PM CDT Sun Sep 20 2020

TXZ209-224-225-210345-
/O.CON.KEWX.FF.A.0003.200921T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-De Witt-Lavaca-
Including the cities of La Grange, Cuero, and Halletsville
231 PM CDT Sun Sep 20 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING 
THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following areas, 
  De Witt, Fayette and Lavaca.

* From 7 PM CDT this evening through Tuesday evening

* Tropical Storm Beta is forecast to make landfall along the middle 
  to upper Texas Coast Monday evening. Rainbands from Beta should 
  start to impact parts of South Central Texas by late this 
  afternoon and evening. Rain will continue to increase across the 
  Coastal Plains Monday through Tuesday as the storm approaches, 
  moves inland, and then weakens as it moves to the north and east. 
  Rainfall totals between 3 to 5 inches are possible in the Flash 
  Flood Watch area, with localized higher totals possible.

* Low-lying and poorly draining areas, as well as urban locations 
  could experience flooding. Heavy rainfall in a short period of 
  time could cause creeks and small streams to overflow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross or drive through flowing water or water of 
unknown depth. Turn Around, don't drown if you encounter a flooded 
roadway. A Flash Flood Watch means that conditions may develop that 
lead to flash flooding. You should monitor later forecasts and be 
prepared to take action
should Flash Flood Warnings be issued.

&&

$$

RUNYEN
801 
WGUS64 KEWX 210254
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
954 PM CDT Sun Sep 20 2020

TXZ209-224-225-211200-
/O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-De Witt-Lavaca-
Including the cities of La Grange, Cuero, and Halletsville
954 PM CDT Sun Sep 20 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following areas, 
  De Witt, Fayette and Lavaca.

* Through Tuesday evening

* Tropical Storm Beta is forecast to make landfall along the middle 
  to upper Texas Coast Monday evening. Rainbands from Beta should 
  start to impact parts of South Central Texas by late this 
  afternoon and evening. Rain will continue to increase across the 
  Coastal Plains Monday through Tuesday as the storm approaches, 
  moves inland, and then weakens as it moves to the north and east. 
  Rainfall totals between 3 to 5 inches are possible in the Flash 
  Flood Watch area, with localized higher totals possible.

* Low-lying and poorly draining areas, as well as urban locations 
  could experience flooding. Heavy rainfall in a short period of 
  time could cause creeks and small streams to overflow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross or drive through flowing water or water of 
unknown depth. Turn Around, don't drown if you encounter a flooded 
roadway. A Flash Flood Watch means that conditions may develop that 
lead to flash flooding. You should monitor later forecasts and be 
prepared to take action
should Flash Flood Warnings be issued.

&&

$$

HAMPSHIRE
127 
WGUS64 KEWX 211740
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
1240 PM CDT Mon Sep 21 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

.Rainbands from Tropical Storm Beta will continue to move from
east to west across the area this afternoon through Tuesday
evening. Rainfall may be briefly heavy at times, causing local
flash flooding. Rainfall amounts for the entire storm will average
3 to 4 inches, with some isolated higher amounts possible.

TXZ209-224-225-220145-
/O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-De Witt-Lavaca-
Including the cities of La Grange, Cuero, and Halletsville
1240 PM CDT Mon Sep 21 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, De Witt, Fayette, and Lavaca. 

* Through Tuesday evening

* Tropical Storm Beta is forecast to make landfall along the
  middle to upper Texas Coast Monday evening. Rainbands from Beta
  should start to impact parts of South Central Texas by late this
  afternoon and evening. Rain will continue to increase across the
  Coastal Plains Monday through Tuesday as the storm approaches,
  moves inland, and then weakens as it moves to the north and
  east. Rainfall totals between 3 to 4 inches are possible in the
  Flash Flood Watch area, with localized higher totals possible. 

* Low-lying and poorly draining areas, as well as urban 
  locations could experience flooding. Heavy rainfall in a short 
  period of time could cause creeks and small streams to 
  overflow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross or drive through flowing water or water of
unknown depth. Turn Around, don't drown if you encounter a
flooded roadway. A Flash Flood Watch means that conditions may
develop that lead to flash flooding. You should monitor later
forecasts and be prepared to take action should Flash Flood
Warnings be issued.

&&

$$
177 
WGUS64 KEWX 212144
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
444 PM CDT Mon Sep 21 2020

TXZ209-224-225-221100-
/O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-De Witt-Lavaca-
Including the cities of La Grange, Cuero, and Halletsville
444 PM CDT Mon Sep 21 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following areas, 
  De Witt, Fayette and Lavaca.

* Through Tuesday evening

* Rainbands from Tropical Storm Beta will continue to impact parts 
  of South Central Texas tonight and Tuesday. Storm total rainfall 
  amounts between 2 and 4 inches are possible in the Flash Flood 
  Watch area, with localized higher totals possible.

* Low-lying and poorly draining areas, as well as urban locations 
  could experience flooding. Heavy rainfall in a short period of 
  time could cause creeks and small streams to overflow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross or drive through flowing water or water of 
unknown depth. Turn Around, don't drown if you encounter a flooded 
roadway. A Flash Flood Watch means that conditions may develop that 
lead to flash flooding. You should monitor later forecasts and be 
prepared to take action should Flash Flood Warnings be issued.

&&

$$

RUNYEN
932 
WGUS64 KEWX 220826
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
326 AM CDT Tue Sep 22 2020

TXZ209-220930-
/O.CAN.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette-
Including the cities of La Grange
326 AM CDT Tue Sep 22 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas, 
including the following area, Fayette County has been cancelled.

The Flood Watch is cancelled.

$$

TXZ224-225-221630-
/O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Witt-Lavaca-
Including the cities of Cuero and Halletsville
326 AM CDT Tue Sep 22 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following areas, 
  De Witt and Lavaca.

* Through this evening

* Rainbands from Tropical Storm Beta will continue to impact parts 
  of South Central Texas overnight and through the day today. Storm 
  total rainfall amounts between 1 and 2 inches are possible in the 
  Flash Flood Watch area, with localized higher totals possible.

* Low-lying and poorly draining areas, as well as urban locations 
  could experience flooding. Heavy rainfall in a short period of 
  time could cause creeks and small streams to overflow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross or drive through flowing water or water of 
unknown depth. Turn Around, don't drown if you encounter a flooded 
roadway. A Flash Flood Watch means that conditions may develop that 
lead to flash flooding. You should monitor later forecasts and be 
prepared to take action should Flash Flood Warnings be issued.

&&

$$

BF
004 
WGUS64 KEWX 221712
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
1212 PM CDT Tue Sep 22 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR
DEWITT AND LAVACA COUNTIES...

TXZ224-225-230000-
/O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Witt-Lavaca-
Including the cities of Cuero and Halletsville
1212 PM CDT Tue Sep 22 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, De Witt and Lavaca. 

* Until 7 PM CDT this evening

* Rainbands from Tropical Storm Beta will continue to impact parts
  of South Central Texas through this afternoon. Storm total
  rainfall amounts between 1 and 2 inches are possible in the
  Flash Flood Watch area, with localized higher totals around 4
  inches possible. 

* Low-lying and poorly draining areas, as well as urban 
  locations could experience flooding. Heavy rainfall in a short 
  period of time could cause creeks and small streams to 
  overflow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross or drive through flowing water or water of
unknown depth. Turn Around, don't drown if you encounter a
flooded roadway. A Flash Flood Watch means that conditions may
develop that lead to flash flooding. You should monitor later
forecasts and be prepared to take action should Flash Flood
Warnings be issued.

&&

$$
791 
WGUS64 KEWX 222133
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
433 PM CDT Tue Sep 22 2020

TXZ224-225-222245-
/O.CAN.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/
De Witt-Lavaca-
Including the cities of Cuero and Halletsville
433 PM CDT Tue Sep 22 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas, 
including the following areas, De Witt and Lavaca has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed any road closures.

$$

KCW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 4:19 AM CDT, 1 minute earlier.

Area forecast discussion, Sep 20, 4:19 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
419 AM CDT Sun Sep 20 2020

.SHORT TERM (Today through Monday)...
All eyes are on the Gulf and Tropical Storm Beta. Beta is barely
moving this morning, but a slow motion toward the west-northwest
will begin later today. The storm track will take it into the middle
Texas coast late Monday or early Tuesday. We expect to see moisture
from the storm move into our eastern area later today. Rain chances
will spread across to the west through the day and evening. By
Monday all but the extreme western part of Val Verde will have at
least slight chance POPs. As with most tropical systems most of the
rain will fall as showers with only isolated thunderstorms. Heavy
rain will be possible as the storm gets closer. Widespread heavy
rain will likely begin during the day Monday over the southeastern
counties. Before this time there could be locally heavy rain in
isolated showers. We will issue a Flash Flood Watch starting tonight
and continuing through Tuesday. See the long term section for
discussion of rainfall totals as rain will continue beyond the short
term period. Winds will increase across the east this afternoon, but
only become breezy. As the storm approaches the coast Monday winds
across the southeast may reach 20-25 mph with higher gusts.
Temperatures today will be below normal across the east and near
normal over the west. Monday will be cooler with cloudy skies and
rain.

&&

.LONG TERM (Monday Night through Saturday)...
Beta continues to be the story in the long term. The general
consensus of the models and NHC's official forecast is that the storm
will make landfall as a Tropical Storm along the Middle Texas Coast
Monday night/early Tuesday morning. The main hazard for our area
will be the heavy rain threat, but gusty winds that approach tropical
storm strength are possible mainly in Lavaca County early Tuesday
morning. The storm will rapidly weaken once it moves on shore and
will eventually be picked up by the upper level ridge across North
Texas and the Southern Plains and quickly launched off to the north
and east. The ridge will build in behind the storm, so any
precipitation chances in the long term belong to Beta and Beta alone.

That said there are a lot of questions with Beta and how much
precipitation the storm will bring to South Central Texas. The storm
has been battling southwesterly shear and abundant dry air to the
north of the storm (that dry air is why yesterday and this morning
are so amazing temperature wise!). Based on this and how quickly the
ridge will pick the storm up the rain amounts have come done a bit
across South Central Texas. For the Austin Metro area the forecast
still calls for 1 to 3 inches of rain, but rather than the 8 inches
in the previous forecast for parts of the Coastal Plains, totals are
now more in the 3 to 6 inch range for Fayette, Lavaca, and De Witt
counties with isolated totals that could be a bit higher. The general
consensus of the models though (GFS, ECMWF, Canadian, and NAM) is
actually even less than this with only a few places seeing as high as
4-5 inches of rain. Think there is still some refinement to occur
over the next 24 hours in terms of the QPF rainfall amounts. The dry
air being entrained in the storm, how the shear has been impacting
it, and just how far north and west the storm gets inland (possibly
with the weakening center near Lavaca County) will all play a role in
the eventual rainfall totals. Still think there is enough confidence
though to go with the above mentioned Flash Flood Watch for Fayette,
Lavaca, and De Witt Counties. This matches well with WPC's Slight
Risk of Excessive Rainfall, and these areas are expected to see the
most rainfall.

Unfortunately for those in San Antonio and points westward it is bad
news when it comes to the rainfall with an inch or less forecast
along and west of a line from Fredericksburg to Bourne to San Antonio
to Pleasanton.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  67  73  67  76 /  30  60  80  60  50
Austin Bergstrom Intl Airport  83  67  73  67  76 /  40  60  80  60  60
New Braunfels Muni Airport     84  67  73  67  76 /  20  60  70  60  50
Burnet Muni Airport            81  64  70  64  73 /  10  60  70  60  50
Del Rio Intl Airport           90  64  83  67  88 /   0  10  20  20  10
Georgetown Muni Airport        81  66  72  65  75 /  30  60  80  60  60
Hondo Muni Airport             87  67  81  67  85 /  -   40  60  30  30
San Marcos Muni Airport        84  67  73  66  76 /  30  60  70  60  50
La Grange - Fayette Regional   81  67  75  70  79 /  50  70  80  70  70
San Antonio Intl Airport       85  68  77  67  80 /  10  60  70  50  50
Stinson Muni Airport           86  69  78  68  81 /  20  60  70  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through Tuesday evening for De
Witt-Fayette-Lavaca.

&&

Short-Term/Aviation...05
Long-Term...Treadway

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:03 PM CDTTropical Storm WarningEWXDeWitt, Lavaca42 hr

Nearby

Flash Flood Watches in Texas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.